Seizures and Postictal Psychosis in Alzheimer’s Disease

Christine Kennard Health Pro
  • Postictal psychosis is a serious complication that occurs in only about 10 percent of people following a grand mal seizure (major fit). Ira Hyman, writing in Psychology Today, says that marked changes in the behavior of a relative with Alzheimer’s disease may be noticeable following fits.


    Postictal means ‘following a seizure’. Postictal psychosis is the term given to psychotic symptoms that follow a seizure or a cluster of seizures. Symptoms can include depressive or elated changes in mood, visual and/or auditory hallucinations, delusions, suspiciousness, paranoia, disruptions to concentration and changes in thought content.

    Add This Infographic to Your Website or Blog With This Code:


    Epileptic grand mal seizures are not uncommon in people with Alzheimer’s. They occur in about 20-25% of people with the disease. Partial and petit mal (small fits) seizures probably occur more frequently but we think many of them can go unnoticed. This is because small seizures can appear to be someone staring into space or minimal tremulous movements in a hand, or a twitch in the face, picking at clothes or lip smacking.


    Postictal psychosis is a temporary mental state that can occur anywhere between a few hours and up to ten days following the seizure/seizures. In some cases people with grand mal epilepsy without Alzheimer’s have been affected for up to three months. As Ira Hyman points out, most of the literature available is about people with epilepsy and there is very little besides the acknowledgment that postictal psychosis exists in people who also have Alzheimer’s disease. She believes, as in the case of her relative, there seems to be some improvements in cognitive function and social interaction because of it.


    One of the important things about postictal psychosis in people with Alzheimer’s is the fact that there are many highly effective drugs that can be used to control epileptic seizure in Alzheimer’s.


    However, psychosis can occur as a side effect of anticonvulsant medications too. It underlines the importance of medical supervision and good observation skills in caregivers in reporting changes in behaviour in response to new treatments given to people with Alzheimer’s who have reduced or severe communication skills.


    Article Sources:

    Devinsky, O. (2008, March 08). Postictal psychosis: Common, dangerous, and treatable. Retrieved from Archive of Epilepsy Currents doi: 10.1111/j.1535-7511.2008.00227.x PMCID: PMC2265810


    Hyman, I. (2012, July 24). Seizures and postictal psychosis in alzheimer’s disease: A brief glimpse of the real person?. Retrieved from Mental Mishaps

Published On: August 15, 2012